Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 211, NWS Dodge City, KS

July 17, 2015Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2015, 7:12 PM CDT for Meade County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2015, 7:12 PM CDT (00:12 UTC)
Expired
Jul 17, 2015, 7:49 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:20 PM CDTTSTM WND DMG7 Se Meade State Park, KS5 INCH LIVE TREE LIMB DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS53 KDDC 180012
SVRDDC
KSC119-180100-
/O.NEW.KDDC.SV.W.0211.150718T0012Z-150718T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 800 PM CDT

* AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF MEADE STATE PARK...MOVING EAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  MEADE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10055 3720 10056 3727 10011 3700 10009
TIME...MOT...LOC 0011Z 239DEG 20KT 3709 10039 

HAIL...1.25IN
WIND...70MPH

$$

KRUSE
2 follow-up statements
014 
WWUS53 KDDC 180028
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT FRI JUL 17 2015

KSC119-180100-
/O.CON.KDDC.SV.W.0211.000000T0000Z-150718T0100Z/
MEADE KS-
728 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MEADE COUNTY...

AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF MEADE STATE PARK...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN MEADE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3701 10040 3720 10041 3723 10011 3700 10009
TIME...MOT...LOC 0027Z 261DEG 28KT 3708 10023 

HAIL...1.00IN
WIND...70MPH

$$

KRUSE
835 
WWUS53 KDDC 180049
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT FRI JUL 17 2015

KSC119-180057-
/O.CAN.KDDC.SV.W.0211.000000T0000Z-150718T0100Z/
MEADE KS-
749 PM CDT FRI JUL 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3701 10040 3720 10041 3723 10011 3700 10009
TIME...MOT...LOC 0046Z 239DEG 20KT 3716 10006 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:50 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 17, 5:50 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT FRI JUL 17 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 232 PM CDT FRI JUL 17 2015

FOR TONIGHT, A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES WILL
MOVE INTO FAR NORTHWEST KANSAS BY MORNING. SOUTHERLY MOIST LOW LEVEL
FLOW WILL BE COMMON WITH SOUTH WINDS OF 12 TO 22 MPH OVERNIGHT. THE
12Z NAM MODEL STILLS SHOWS LOTS OF CONVECTION BY 7 PM TONIGHT ACROSS
MUCH OF WESTERN KANSAS ALONG WITH THE HRRR, HOWEVER OTHER MODELS
SHOW ONLY SCATTERED THUNDERSTORMS WITH THE BEST CHANCE ACCORDING TO
THE 4KM NAM SOUTH AND SOUTHEAST OF DODGE CITY. WILL MAINTAIN SMALL
CHANCES TO COVER. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH LARGE
HAIL TO QUARTER SIZE AND STRONG OUTFLOW WINDS WITH 60KT SHOWING AT
200MB. ALSO LOCAL FLOODING IS POSSIBLE IN THE VERY MOIST TROPICAL
PLUME RIDING UP FROM THE BAJA REGION AND INTO NEW MEXICO AND
KANSAS. OVERNIGHT LOWS WILL BE WARM AND RANGE FROM 70 TO 75 WITH
THE WARMEST IN PARTS OF SOUTH CENTRAL KANSAS.

FOR SATURDAY, A SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN
PLAINS WITH A COLD FRONT FORECAST TO BE NEAR OR JUST NORTH OF DODGE
CITY BY 7 PM. VERY WARM AIR WILL BE AHEAD OF THE FRONT WITH HIGHS
AROUND 100 AND SLIGHTLY COOLER NORTH. SOME THUNDERSTORMS MAY FIRE
ALONG THE FRONT WITH SOME POSSIBLY SEVERE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 255 PM CDT FRI JUL 17 2015

FOR SUNDAY, THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS
WESTERN KANSAS IN THE MORNING WITH NORTH WINDS OF 12 TO 25 MPH. MUCH
OF THE THUNDERSTORM ACTIVITY WILL ALSO BE PUSHING SOUTH WITH THE
COLD FRONT. HIGHS WILL RANGE FROM THE MID 80S AT HAYS TO THE LOW 90S
AT DODGE AND 98 AT MEDICINE LODGE.

FOR MONDAY, VERY MOIST EAST TO NORTHEAST FLOW COULD BE PROBLEMATIC
FOR SOME LOW STRATUS AND FOG IN THE MORNING. WILL BACK OFF ON
THUNDERSTORM CHANCES WITH THE FRONT WELL SOUTH INTO OKLAHOMA AND
WEST TEXAS. HIGHS WILL BE NEAR 90.

FOR THE PERIOD OF TUESDAY INTO NEXT FRIDAY, A COOLER AIRMASS BEHIND
THE FRONT WILL BE ACROSS THE CENTRAL PLAINS WITH MORE SEASONABLE
READINGS AROUND 90. SCATTERED MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE INTO WEDNESDAY. BY THURSDAY HOWEVER, AN
UPPER LEVEL RIDGE WILL BUILD BACK INTO THE CENTRAL PLAINS WITH HIGHS
BACK TO AROUND 100 TO 105 AND LITTLE IF ANY CHANCES FOR RAINFALL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 548 PM CDT FRI JUL 17 2015

CHALLENGING TAF FORECAST THIS EVENING AS WIDELY SCATTERED STRONG TO
SEVERE CONVECTION WILL BE ONGOING THROUGH THE FIRST 4 TO 6 HOURS OF
THE FORECAST PERIOD. THE CHALLENGE LIES IN THAT THERE IS NOT A TRULY
PREFERRED OR HIGHLY LIKELY AREA TO EXPECT STORMS TO CARRY PREVAILING
CONDITIONS. PROLIFIC THUNDERSTORM OUTFLOW WILL LIKELY DISRUPT THE
PREVAILING WIND AT ANY OF THE TERMINAL LOCATIONS AND TAF UPDATES ARE
LIKELY THOUGH THE EVENING. IN THE MEANTIME IN ABSENCE OF STORMS OR
OUTFLOW, PREVAILING SOUTHERLY WINDS WILL DECOUPLE, EFFECTIVELY
ENDING THE GUSTS AROUND SUNSET, WITH VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 100  71  92 /  30  10  30  30
GCK  71  99  69  91 /  20  20  40  30
EHA  71  99  69  92 /  20  10  10  20
LBL  72 100  72  93 /  30  10  20  20
HYS  74  97  71  86 /  30  20  30  40
P28  76 101  75  98 /  30  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...RUSSELL
Hazardous weather outlook, Jul 17, 4:12 AM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT FRI JUL 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHWEST AND CENTRAL KANSAS LATE THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NICKEL TO QUARTER
SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT
INTO SUNDAY AS A COLD FRONT PUSHES SOUTHWARD INTO WESTERN KANSAS.
THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO BE SUNDAY WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. PERIODIC CHANCES
FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THE MIDDLE PART OF
NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Local storm report, Jul 17, 5:39 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             LARNED                  38.18N 99.10W
07/17/2015  E1.75 INCH       PAWNEE             KS   EMERGENCY MNGR

&&

MR
Local storm report, Jul 17, 6:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 SE LIBERAL            37.02N 100.91W
07/17/2015                   SEWARD             KS   PUBLIC

            8 TO 10 POWERPOLES DOWN. ALONG HIGHWAY 83,
            SOUTH OF PINE ST.

&&

MR
Special weather statement, Jul 17, 6:20 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT FRI JUL 17 2015

KSZ031-180000-
ELLIS KS-
620 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY UNTIL 700 PM
CDT...

AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR VICTORIA...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...YOCEMENTO...
MUNJOR...EMMERAM AND TOULON.

LAT...LON 3877 9904 3870 9929 3870 9932 3890 9945
      3913 9910 3913 9904
TIME...MOT...LOC 2319Z 232DEG 41KT 3887 9915

KRUSE
Local storm report, Jul 17, 6:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 SSE HAYNE             37.04N 100.75W
07/17/2015                   SEWARD             KS   EMERGENCY MNGR

            TREES DOWN.

&&

MR
Local storm report, Jul 17, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 N KISMET              37.22N 100.70W
07/17/2015                   SEWARD             KS   EMERGENCY MNGR

            TREE DOWN.

&&

MR
Local storm report, Jul 17, 7:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     KISMET                  37.21N 100.70W
07/17/2015  E55 MPH          SEWARD             KS   PUBLIC

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:29 PM CDTFlash Flood WarningDDCMeade, Seward3 hr
Jul 17, 7:33 PM CDTFlash Flood WarningDDCPawnee, Rush3 hr
Jul 17, 7:37 PM CDTSpecial Weather StatementDDCRush38 min
Jul 17, 8:48 PM CDTSpecial Weather StatementDDCRush42 min
Jul 17, 9:05 PM CDTSevere Thunderstorm WarningDDCRush16 min
Jul 17, 10:33 PM CDTAreal Flood WarningDDCPawnee, Rush9 hr
Jul 17, 10:48 PM CDTAreal Flood WarningDDCMeade, Seward9 hr
Jul 18, 5:31 PM CDTSpecial Weather StatementDDCBarber59 min
Jul 18, 6:26 PM CDTSpecial Weather StatementDDCPratt19 min
Jul 18, 6:49 PM CDTSpecial Weather StatementDDCClark41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.